News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Why the stomach may not function after intestine surgery


 jrlulloff - Mon Nov 03, 2008 3:17 pm

My mother of 59 yrs just had small intestine surgery on last Monday. It had twisted and the surgeon removed 6-8 inches. All was going well until four days after surgery. She has now been admitted to the ICU and is on a ventolator. However it is a week today since her surgery and the doctors still are not hearing any sounds from her stomach. They are doing another CT today to verify the problem. Unfortunately the hospital staff does not have good bed side manor and doesn't seem to inform us family memebers very well. I was hoping you or someone could provide me with possible reasons as to why the stomach may not function after surgery on the small intestines. She remains to have an NG. Three days ago the fluid appeared to be very very clear and not much was being emptied out. But unfortunately the fluids have returned to that very dark green color again and the amount being collected has increased.
I would appreciate any information.
Thank you,
jrlulloff
 Dr. Safaa Mahmoud - Sun Nov 30, 2008 7:19 pm

User avatar Hello,

A normal physiological inhibition of bowel movements after abdominal surgery occurs and is named physiological ileus. This type is known to resolves in 5 day.

Patients are kept under intravenous hydration. If vomiting occurs a nasogastric tube is used for symptomatic relief.

In patients with protracted ileus, exclusion of mechanical obstruction is essential. Evaluation of possible underlying infection or electrolyte imbalance (hypokalemia, hyponatremia, and hypomagnesemia) should be done and corrected.

Discontinue of pain medications that may produce or worsen the ileus like opiates is important.

A plain abdominal X-Ray is the initial test of choice and examination with contrast may be needed if mechanical obstruction is suspected.

Treatment is based on the underlying cause.
Hope you find this information useful.
Please keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here